Wyoming, 2013

High Wind in Wyoming, April 29, 2013

April 29, 2013 · NWS CYS · 8 events in 1 county or zone

A large surface pressure gradient and high winds aloft produced strong and gusty southwest winds through the wind corridor of Arlington and Elk Mountain.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure gradient and high winds aloft produced strong and gusty southwest winds through the wind corridor of Arlington and Elk Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 29, 4:00 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 29, 4:00 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
500 AM MDT MON APR 29 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 455 AM MDT MON APR 29 2013

CONFIDENCE CONTINUES TO INCREASE FOR A WIDESPREAD PRECIPITATION
EVENT TAKING SHAPE TUESDAY AFTERNOON THROUGH WEDNESDAY.
TEMPERATURES WILL COOL ENOUGH FOR THE POTENTIAL FOR SIGNIFICANT
ACCUMULATIONS FOR ELEVATIONS ABOVE 5000 FEET IN SOUTHEAST WYOMING.
MORE ON THAT LATER.

BEFORE THEN...MORNING WV IMAGERY SHOWS SUBSIDENT DRYING BEHIND
SHORTWAVE ENERGY CURRENTING TRAVERSING THE CWFA. SHOWER ACTIVITY
AHEAD OF THIS FTR HAS PUSHED EAST OF THE AREA INTO CENTRAL
NEBRASKA. MID/UPPER-LEVEL FLOW WILL BECOME ZONAL TODAY AS THE
LEADING SHORTWAVE ACCELERATES EAST ALONG THE MONTANA/CANADA
BORDER. LLVL GRADIENT WILL TIGHTEN ACROSS SOUTHEAST WYOMING AS THE
REFLECTED LEE-SIDE PRESSURE TROUGH AMPLIFIES LATER TODAY. KCAG-
KCPR GRADIENTS TICK UP ABOVE 50 METERS DURING THE AFTERNOON HOURS.
ADDITIONALLY... THE SUBSIDING RFQ OF A 150 KNOT JET STREAK MAY AID
IN SURFACING 45-50 KNOT H7 WINDS. IT LOOKS TO BE A FAIRLY MARGINAL
HIGH WIND EVENT OVERALL. HOWEVER...WAS CONFIDENT ENOUGH TO HOIST A
HIGH WIND WARNING FOR THE ARLINGTON AREA THIS AFTERNOON. WINDS
WILL DECREASE THIS EVENING AS THE INITIAL SURFACE FRONTAL SURGE
EFFECTIVELY BREAKS THE LLVL GRADIENT UP. THIS COLD FRONT WILL BE
DRY INITIALLY THIS EVENING. HOWEVER SHOULD SEE ISOLATED SHOWERS
BEGIN TO DEVELOP TUESDAY MORNING AS MOIST WEST/SOUTHWEST FLOW
BEGINS TO OVERRUN THE DEEPENING LLVL COLD AIR MASS. 00Z MODELS
CONSISTENTLY SHOW SOUTHWEST/NORTHEAST ORIENTED BAND SETTING UP
TUESDAY AFTERNOON. IT CERTAINLY LOOKS LIKE THE PRECIPITATION WILL
AT LEAST INITIALLY START AS RAIN...BUT SHOULD BEGIN TO SEE A
TRANSITION DURING THE AFTERNOON HOURS...ESPECIALLY WITHIN THE
HEAVIEST BANDS AS WELL AS IN ELEVATIONS ABOVE 5000 FEET. ALTHOUGH
WITH RECENT WARM TEMPERATURES AND THE HIGH SUN ANGLE...SUSPECT
THAT SNOW MAY HAVE A DIFFICULT TIME ACCUMULATING AWAY FROM GRASSY
SURFACES.

IT ALL CHANGES BY TUESDAY NIGHT....HOWEVER AS THE ENTIRE LAYER
FALLS BELOW FREEZING. THIS WILL TURN ALL OF THE PRECIPITATION OVER
TO SNOW ACROSS THE ENTIRE CWFA. TUESDAY NIGHT/WEDNESDAY MORNING
WILLL PROVIDE THE BEST CHANCE FOR WIDESPREAD SIGNIFICANT
ACCUMULATIONS ACROSS THE MUCH OF THE REGION. ALTHOUGH THE BEST
CHANCE WILL BE ALONG LARAMIE RANGE AND ADJACENT FOOTHILL AND
VALLEY LOCATIONS. TOTAL MODEL QPF OUTPUT OF 1.5 TO 2.25 INCHES
ACROSS MUCH OF THE AREA SEEMS A BIT AGGRESSIVE GIVEN THE RESIDENCE
TIME OF THE SYSTEM. SO...HAVE SCALED THESE VALUES BACK SOMEWHAT
WHICH WOULD GIVE ALBANY AND LARAMIE COUNTIES THE POTENTIAL FOR 5
TO 10 INCHES...WITH LIKELY OVER A FOOT IN THE SOUTHERN LARAMIE
RANGE. OF COURSE...WILL NEED TO MONITOR THIS CLOSELY AS HIGHER
AMOUNTS ARENT ENTIRELY OUT OF THE QUESTION. SO...FELT CONFIDENT
ENOUGH TO ISSUE A WINTER STORM WATCH FROM LARAMIE TO PINE BLUFFS
FOR TUESDAY NIGHT AND WEDNESDAY AS A RESULT. AREAS AROUND THIS
PERIPHERY WILL LIKELY NEED AN ADVISORY WITH TIME AS WELL.
NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS OF UP TO 35 MPH WILL
CREATE AREAS OF BLOWING AND DRIFTING SNOW AS WELL.

TROUGH AXIS WILL SWING THROUGH ON WEDNESDAY. ALTHOUGH UPSLOPE
FLOW WILL LINGER THROUGH THE DAY...EXPECT THE BEST H7/H5
FRONTOGENETICAL FORCING WILL SHIFT SOUTH. SO...WOULD EXPECT
SNOWFALL TO GRADUALLY DISSIPATE FROM NORTH TO SOUTH THROUGH THE
DAY.

A VERY WARM DAY IS ON TAP TODAY...WITH HIGHS IN THE 60S AGAIN
WEST OF THE LARAMIE RANGE...WITH 70S AND LOW 80S OUT ON THE
EASTERN PLAINS. THE COOL DOWN WILL BEGIN ON TUESDAY WITH HIGHS
ONLY ABLE TO REACH THE 40S IN MOST LOCATIONS...AND EVEN THESE WILL
BE REACHED BY MIDDAY BEFORE COOLING. WEDNESDAY WILL DEFINITELY NOT
BE A GREAT WAY TO WELCOME MAY...WITH H7 TEMPERATURES OF -14C ONLY
YIELDING HIGH TEMPERATURES THAT WILL MOSTLY REACH THE 30S. AREAS
NORTHEAST OF THE NORTH PLATTE RIVER WITH LESS CLOUD-COVER MAY BE
ABLE TO REACH THE 40S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 455 AM MDT MON APR 29 2013

WEDNESDAY NIGHT...LIGHT SNOW SOUTH OF A RAWLINS TO KIMBALL LINE WILL
END FROM NORTH TO SOUTH IN THE EVENING AS THE SHORTWAVE TROUGH ALOFT
MOVES FROM SOUTHEAST WYOMING TO SOUTHEAST COLORADO IN THE EVENING
WITH COLD OVERNIGHT LOW TEMPERATURES UNDER CLEARING SKIES AND LIGHT
WINDS.

THURSDAY...SLOW WARMING TREND ON TAP WITH NORTHERLY FLOW ALOFT
RETARDING WARMING ALONG WITH HIGH PRESSURE OVER THE CENTRAL PLAINS
STATES.

FRIDAY...WARMING AND MODERATING TEMPERATURE TREND CONTINUES WITH
NORTHWEST FLOW ALOFT...THOUGH UPSLOPE NORTHEAST WINDS WILL LIMIT
POTENTIAL HEATING.

SATURDAY...MODELS INDICATING INCREASING LOW AND MID LEVEL MOISTURE
OVER MUCH OF WYOMING AND WESTERN COLORADO...AND WITH UPSLOPE LOW
LEVEL WINDS AND A LIKELY WEAK SHORTWAVE PASSAGE IN THE NORTHWEST
FLOW ALOFT...EXPECT ISOLATED TO SCATTERED AFTERNOON SHOWERS AND
ISOLATED THUNDERSTORMS...MOST NUMEROUS OVER OUR WESTERN MOUNTAINS.

SUNDAY...THE ATMOSPHERE DRIES OUT SOME WITH THE BULK OF THE LOW AND
MID LEVEL MOISTURE MOVING SOUTH INTO COLORADO...THUS WILL RETAIN OUR
DRYING TREND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 455 AM MDT MON APR 29 2013

THROUGH 00Z...VFR. INCREASING WEST WINDS WITH GUSTS OF
35 TO 45 KNOTS AT WYOMING AERODROMES THIS AFTERNOON...AND 25 TO 30
KNOTS AT WYOMING AERODROMES.

AFTER 00Z...STRONG COLD FRONTAL PASSAGE WITH ISOLATED RAIN AND SNOW
SHOWERS AFTER 06Z AT RAWLINS AND LARAMIE AERODROMES. DRY ELSEWHERE.
WINDS TURNING NORTH AND NORTHWEST. VFR PREVAILS...EXCEPT FOR
MOUNTAIN OBSCURATION. LOWERING CEILINGS AND VISIBILITIES AFTER 06Z
AT LARAMIE...WITH MVFR AND POSSIBLE IFR.

&&

.FIRE WEATHER...
ISSUED AT 455 AM MDT MON APR 29 2013

LOWEST AFTERNOON HUMIDITIES TODAY NEAR 15 PERCENT EAST OF
INTERSTATE 25 AND SOUTH OF A WHEATLAND TO ALLIANCE LINE...COMBINED
WITH WINDS GUSTING 35 TO 40 MPH. STRONG COLD FRONTAL PASSAGE
TONIGHT WITH WINDS TURNING NORTH AND NORTHWEST. HUMIDITIES HIGHER
ON TUESDAY AFTER COLD FRONTAL PASSAGE. MINIMAL FIRE WEATHER
CONCERNS AFTER THIS AFTERNOON DUE TO COOLER TEMPERATURES AND
PRECIPITATION.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     WYZ110.

     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR WYZ115>119.

NE...NONE.

&&

SHORT TERM...HAHN
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...RUBIN
Hazardous weather outlook, Apr 29, 4:26 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
526 AM MDT MON APR 29 2013

WYZ101>119-301130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
526 AM MDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL STRENGTHEN ACROSS MUCH OF SOUTHEAST WYOMING THIS
AFTERNOON AND EARLY EVENING. MOST AREAS WILL SEE WIND GUSTS OF 30
TO 40 MPH. THE ARLINGTON AREA WILL LIKELY SEE HIGHER WIND GUSTS
EXCEEDING 60 MPH THIS AFTERNOON. A HIGH WIND WARNING IS IN EFFECT
FOR ARLINGTON LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW WILL RETURN TO SOUTHEAST WYOMING LATE TUESDAY
THROUGH WEDNESDAY. THE BEST CHANCE FOR SIGNIFICANT ACCUMULATIONS
WILL BE ACROSS EXTREME SOUTHEAST WYOMING FROM LARAMIE TO PINE
BLUFFS. A WINTER STORM WATCH HAS BEEN ISSUED FOR THESE AREAS FOR
TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES WILL TURN MUCH COLDER...
WITH HIGH TEMPERATURES ONLY REACHING THE 30S ON WEDNESDAY. SEE THE
WINTER STORM WATCH PRODUCT FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-301130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
526 AM MDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW WILL RETURN TO WESTERN NEBRASKA TUESDAY NIGHT
AND WEDNESDAY. EXPECT GENERALLY 2 TO 4 INCHES...WITH LOCALLY
HIGHER AMOUNTS ACROSS THE INTERSTATE 80 CORRIDOR BETWEEN PINE
BLUFFS AND SIDNEY. SNOW WILL WIND DOWN DURING THE DAY ON
WEDNESDAY. TEMPERATURES WILL TURN MUCH COLDER...WITH HIGH
TEMPERATURES ONLY REACHING THE 30S ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 29, 6:15 AM MST to 10:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 29/0615 MST.

High Wind, North Snowy Range Foothills

When
April 29, 7:35 AM MST to 9:05 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 29/0835 MST.

High Wind, North Snowy Range Foothills

When
April 29, 7:41 AM MST to 7:46 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
April 29, 11:51 AM MST to 1:21 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 29/1151 MST.

High Wind, North Snowy Range Foothills

When
April 29, 3:06 PM MST to 5:16 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 29/1656 MST.

High Wind, North Snowy Range Foothills

When
April 29, 3:41 PM MST to 4:11 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
April 29, 4:00 PM MST to 5:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
April 29, 4:01 PM MST to 4:06 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured wind gusts of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437793, 437856, 437795, 437858, 437798, 437796, 437794, 437859.